Maine, 2014

Winter Storm and Heavy Snow in Maine, March 30 to 31, 2014

March 30 to 31, 2014 · NWS CAR · 7 events in 7 counties and zones

Low pressure slowly tracked northeast across the southern Gulf of Maine from the 30th into the morning of the 31st. The storm brought heavy snow to northern Maine with a wintry mix across east-central areas.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure slowly tracked northeast across the southern Gulf of Maine from the 30th into the morning of the 31st. The storm brought heavy snow to northern Maine with a wintry mix across east-central areas. Snow expanded north across the region through the morning of the 30th. Snow then continued across northern areas through the 30th into the early morning hours of the 31st. Across east-central areas snow transitioned to sleet and freezing rain during the morning of the 30th. Mixed precipitation...mostly sleet...then persisted into the early morning hours of the 31st. Warning criteria snow and sleet accumulations were met through the afternoon into the evening of the 30th. Storm total snow accumulations across northwest Aroostook county ranged from 8 to 12 inches. Snow accumulations across the remainder of Aroostook county and northern Penobscot county ranged from 5 to 8 inches. Across east-central areas...snow accumulations ranged from 1 to 4 inches along with 1 to 3 inches of sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 30, 12:44 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 30, 12:44 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
144 AM EDT SUN MAR 30 2014

.SYNOPSIS...
LOW PRESSURE OVER THE MID ATLANTIC STATES WILL TRACK SLOWLY EAST...
SOUTH OF THE AREA TONIGHT INTO EARLY NEXT WEEK
&&

.NEAR TERM /THROUGH TODAY/...
UPDATE...
ADJUSTED POPS TO 100 PERCENT ACROSS DOWNEAST TO MATCH UP WITH
LATEST RADAR IMAGERY. ALSO ADJUSTED HOURLY TEMPERATURES EARLY
THIS MORNING PER LATEST OBSERVATIONS. THINK THE THREAT OF
ANY -FZRA ACROSS INTERIOR DOWNEAST IS MINIMAL AT BEST SO REMOVED
FROM OVERNGHT FORECAST. REST IOF FORECAST REMAINS ON TRCAK.

ORGNL DISC: AT THE START OF THE PERIOD THE MAJOR MODELS ARE
SHOWING THE NEXT SYSTEM TO AFFECT OUR AREA CENTERED OVER THE CNTRL
PORTIONS OF THE NC/VA BORDER...WITH A WARM FRONT EXTENDING NORTH
TO THE SW COAST OF MAINE. THE MODEL INDICATE THAT THE LOW IS STILL
DYNAMIC AT THIS POINT...BUT SHOWING THAT THE UPPER LEVEL LOW IS
STARTING TO BECOME VERTICALLY STACKED WITH THE SURFACE LOW...THE
BEGINNING PROCESS OF BECOME COLD CORE. BY MRNG THE LOW MOVES NE TO
THE NJ COAST...PRECIP SPREADS ACROSS ERN MAINE INTO NRN MAINE.
PCPN WILL BE SNOW...WITH SLEET AND FREEZING RAIN MIXED IN ACROSS
THE INTERIOR DOWNEAST AND EAST CNTRL MAINE. AT THIS TIME ALL
MODELS SHOWING A CLOSED LOW AT 500MB AND THE SFC LOW NEARLY
VERTICALLY STACKED. BY THE END OF THE PERIOD...THE BULK OF THE
PCPN MOVES EAST INTO NEW BRUNSWICK...THE LOW DRIFTS NORTH ALONG
THE NJ COAST TO JUST SOUTH OF LONG ISLAND. THE UPPER LOW AND SFC
LOW WILL BE VERTICALLY STACKED. THE GFS...GEM...AND ECMWF SHOW A
NEW LOW IN THE ERN GULF OF MAINE THAT WILL BECOME THE NEW PRIMARY
LOW FOR THIS SYSTEM AS IT TRACKS TOWARD NEW BRUNSWICK.

LOADED THE HRRR MIN TEMP FOR THE OVRNGT...GEM MAX TEMP FOR
TOMORROW. INTERPOLATED FROM MIN TO MAX FOR HRLY TEMPS. USED A
BLEND OF NAM/GFS/GEM/ECMWF FOR HRLY DP/SKY/WND/POP. ADDED 15
PERCENT TO WINDS FOR GUSTS OVER LAND...25 PERCENT OVER WATERS.
LOADED NAWAVE 4 FOR SEAS IN THE COASTAL WATERS.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
A VERTICALLY STACKED SURFACE/UPPER LOW WILL BEGIN TO MOVE SLOWLY
NORTHEAST SUNDAY NIGHT. A NEARLY STATIONARY FRONTAL BOUNDARY WILL
EXTEND NORTHEAST FROM THE SURFACE LOW. ISENTROPIC LIFT AND
OVERRUNNING IN THE VICINITY OF THE FRONT WILL SUPPORT PRECIPITATION
ACROSS THE FORECAST AREA SUNDAY NIGHT. HOWEVER...THE PROXIMITY OF
THE FRONT TO THE COAST REMAINS UNCERTAIN. HAVE BASED THE FORECAST
ON A SLOWER MOVEMENT OF THE SURFACE LOW AND THE FRONT REMAINING
CLOSER TO THE COAST WHICH WILL KEEP MORE EXTENSIVE PRECIPITATION
ACROSS THE FORECAST AREA. HIGH PRESSURE NORTH OF MAINE WILL
CONTINUE TO PROVIDE LOW LEVEL COLD AIR ACROSS THE FORECAST AREA
SUNDAY NIGHT INTO MONDAY. HOWEVER...WARMER AIR ALOFT WILL KEEP A
WINTRY MIX ACROSS MUCH OF THE FORECAST AREA SUNDAY NIGHT. A WINTRY
MIX WILL PERSIST ACROSS NORTHERN AND CENTRAL PORTIONS OF THE
FORECAST AREA SUNDAY NIGHT...WITH RAIN TRANSITIONING TO A WINTRY
MIX ACROSS DOWNEAST AREAS. WINTER STORM WARNINGS WILL REMAIN IN
EFFECT ACROSS NORTHERN AREAS SUNDAY NIGHT...WITH WINTER WEATHER
ADVISORIES ACROSS CENTRAL AREAS AND INTERIOR DOWNEAST PORTIONS OF
THE FORECAST AREA. HAVE HELD WITH THE SLOWER MOVEMENT OF THE
SYSTEM MONDAY...WHICH WILL KEEP LIGHT PRECIPITATION ACROSS THE
FORECAST AREA. ACROSS NORTHERN AREAS EXPECT EXPECT A LIGHT WINTRY
MIX...WITH A WINTRY MIX TRANSITIONING TO RAIN ACROSS CENTRAL AND
DOWNEAST AREAS. THE SURFACE/UPPER LOW WILL MOVE EAST MONDAY NIGHT
WHILE HIGH PRESSURE SLOWLY BUILDS SOUTH WITH DECREASING RAIN/SNOW
SHOWER CHANCES ACROSS THE FORECAST AREA. A SLIGHT CHANCE OF
SHOWERS COULD PERSIST DOWNEAST TUESDAY WITH THE EXITING LOW WHILE
HIGH PRESSURE BUILDS ACROSS NORTHERN MAINE. TEMPERATURES WILL BE
AT SLIGHTLY BELOW NORMAL LEVELS MONDAY/TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE WILL BE MOVING AWAY TUESDAY NIGHT AS A RIDGE OF HIGH
PRESSURE BUILDS IN FROM THE WEST. THIS WILL BRING DRY AND RELATIVELY
MILD WEATHER TUESDAY NIGHT INTO WEDNESDAY. A WEAK TROUGH MAY MOVE
THROUGH ON THURSDAY BRINGING SOME CLOUDS AND PERHAPS LIGHT SHOWERS.
OTHERWISE, THE DAY SHOULD REMAIN MOSTLY CLOUDY. HIGH PRESSURE SHOULD
THEN BUILD IN BRINGING DRIER AND SEASONABLY MILD CONDITIONS ON
FRIDAY. GOING INTO THE WEEKEND, LOTS OF UNCERTAINTY REGARDING
WHETHER OR NOT A BLOCKING RIDGE OVER EASTERN CANADA CAN MAINTAIN THE
DRY WEATHER. THE GFS KEEPS CONDITIONS DRY WHILE THE ECMWF BRINGS A
TROUGH OF LOW PRESSURE THROUGH WITH A CHANCE FOR SOME RAIN OR SNOW
SHOWERS. IN THE FORECAST WILL HAVE LOW CHANCE FOR RAIN OR SNOW
SHOWERS NEXT WEEKEND. CURRENTLY DOES NOT LOOK LIKE ANY MAJOR STORMS
ARE EXPECTED THROUGH NEXT WEEKEND, AND TEMPERATURES WILL BE NEAR
NORMAL WHICH WILL BE CONSIDERABLY MILDER THAN THE VERY COLD
CONDITIONS WE HAVE HAD IN MARCH.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: DETERIORATING CONDITIONS SOUTH TO NORTH AS THE LOW
MOVES INTO THE AREA. MVFR CONDITIONS BHB...ALL OTHER SITES VFR TO
START THE PERIOD THIS EVENING. BY 9PM IFR CONDITIONS BHB IN
RAIN...BGR RAIN BCMG MXD. IFR CONDITIONS MOVE INTO
HUL...PQI...CAR...FVE AFT 3AM...PCPN SNOW BCMG MXD AT HUL TOMORROW
AFTN. IFR CONDITION WILL REMAIN ACROSS THE AREA THROUGH THE END OF
THE PERIOD. PCPN TYPE SN FOR FVE...SN MAY MIX WITH PL BRIEFLY IN
AFTN IN PQI AND CAR.

SHORT TERM: IFR/LIFR CONDITIONS ARE EXPECTED ACROSS THE REGION
SUNDAY NIGHT INTO EARLY MONDAY...WITH MVFR/IFR CONDITIONS LATER
MONDAY. OCCASIONAL MVFR CONDITIONS COULD PERSIST ACROSS THE
REGION MONDAY NIGHT. OCCASIONAL MVFR CONDITIONS COULD PERSIST
ACROSS DOWNEAST AREAS EARLY TUESDAY. OTHERWISE...VFR CONDITIONS
ARE EXPECTED ACROSS THE REGION TUESDAY. VFR CONDITIONS ARE EXPECTED
ACROSS THE REGION WEDNESDAY. VFR CONDITIONS ARE EXPECTED ACROSS
NORTHERN AREAS THURSDAY...WITH OCCASIONAL MVFR CONDITIONS POSSIBLE
DOWNEAST.

&&

.MARINE...
NEAR TERM: 1000 PM UPDATE...WITH NO INTERIM SCA HDLN AND WINDS FCST
TO REACH LOW END GALE FORCE GUSTS IN ABOUT 12 TO 15 HRS...WE
THOUGHT IT BEST TO CONVERT THE GALE WATCH TO A WARNING FOR THE
SAME PD OF TM ADVERTISED IN THE WATCH...NAMELY SUN AFTN THRU
LATE MON NGT...WITH THE 18Z GFS ADVERTISING GALE FORCE WIND GUSTS
FOR APPROXIMATELY THIS TM PD.

ORGNL DISC...THE LOW WILL TRANSIT SLOWLY SOUTH OF OF THE GULF OF
MAINE. TODAYS TRACK IS FARTHER SOUTH THAN WAS PREVIOUS FORECASTED.
WINDS STILL CALL FOR MARGINAL GALE FORCE WINDS FOR TOMORROW. WILL
CONTINUE THE GALE WATCH.

SHORT TERM: MARGINAL GALE CONDITIONS ARE POSSIBLE SUNDAY NIGHT
INTO EARLY MONDAY NIGHT WHICH COULD REQUIRE GALE WARNINGS.
VISIBILITIES WILL BE REDUCED IN RAIN SUNDAY NIGHT INTO EARLY
MONDAY NIGHT...WITH LINGERING RAIN/SNOW SHOWERS POSSIBLE LATER
MONDAY NIGHT INTO TUESDAY.

&&

.HYDROLOGY...
A FLOOD WATCH CONTINUES FOR DOWNEAST MAINE SUNDAY THROUGH MONDAY
AFTERNOON. THE PRECIPITATION ASSOCIATED WITH THE UPCOMING STORM
WILL LIKELY FALL MAINLY AS RAIN OR FREEZING RAIN IN THESE AREAS,
ESPECIALLY ALONG THE COAST. TOTAL LIQUID PRECIPITATION AMOUNTS OF
UP TO 3 INCHES ARE EXPECTED. IN ADDITION TO THIS RAIN...TEMPERATURES
WILL REMAIN NEAR OR ABOVE FREEZING THROUGH SUNDAY ADDING SNOWMELT
TO THE EQUATION. THE SNOWPACK IN THESE AREAS IS HIGHLY VARIABLE,
RANGING FROM AROUND 6 INCHES ALONG THE COAST TO 2 FEET OR MORE IN
THE INTERIOR. THERE IS 2 TO 4 INCHES OF WATER CONTAINED IN THE
PACK ALONG THE COAST WITH 6 TO 8 INCHES FURTHER INLAND. WHILE THE
DEEPER SNOW WILL BE ABLE TO ABSORB SOME OF THE RAIN...MUCH OF IT
WILL BECOME RUNOFF IN ADDITION TO THE SNOWMELT. THIS MEANS
DOWNEAST AREAS COULD POTENTIALLY SEE 4 INCHES OR MORE OF TOTAL
RUNOFF. RIVERS WILL LIKELY RISE SUBSTANTIALLY AND POTENTIALLY
CAUSE RIVER ICE TO BREAK UP...ESPECIALLY IN THOSE PLACES WHERE
THE ICE COMPLETELY FLUSHED OUT IN JANUARY (MEANING THE ICE THERE
NOW IS RELATIVELY WEAK). FOR THOSE RIVER STRETCHES THAT ARE ICE
FREE...ICE COVER UPSTREAM MAY BREAK UP AND COLLECT DOWNSTREAM. IN
ADDITION TO THE POTENTIAL FOR ICE JAMS, THIS AMOUNT OF RAINFALL
AND RUNOFF WILL LIKELY LEAD TO PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING POOR DRAINAGE AREAS. IN ADDITION,
TIDAL LOCATIONS SUCH AS BANGOR WILL HAVE TO BE WATCHED CLOSELY
AROUND THE TIME OF HIGH TIDE. THE CURRENT OFFICIAL NATIONAL
WEATHER SERVICE FORECAST FOR THE PENOBSCOT RIVER AT BANGOR BRINGS
THE GAGE WITHIN 1 FOOT OF FLOOD STAGE WITH HIGH TIDE SUNDAY
MORNING. PERSONS WITH INTERESTS ALONG WATERWAYS OR IN FLOOD-PRONE
LOCATIONS ACROSS HANCOCK...WASHINGTON AND SOUTHERN PENOBSCOT
COUNTIES SHOULD STAY TUNED FOR ADDITIONAL INFORMATION ON THIS
SYSTEM.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 8 AM EDT MONDAY
     FOR MEZ001-002.
     WINTER STORM WARNING UNTIL 8 AM EDT MONDAY FOR MEZ003>006-010.
     WINTER WEATHER ADVISORY UNTIL 8 AM EDT MONDAY FOR MEZ011-
     015>017-031-032.
     FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH MONDAY
     AFTERNOON FOR MEZ015>017-029-030.
     GALE WARNING FROM NOON TODAY TO 4 AM EDT TUESDAY FOR MEZ029.
MARINE...GALE WARNING FROM NOON TODAY TO 4 AM EDT TUESDAY FOR
     ANZ050>052.

&&
Hazardous weather outlook, Mar 29, 9:21 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1021 PM EDT SAT MAR 29 2014

MEZ011-031-032-310230-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1021 PM EDT SAT MAR 29 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM SUNDAY TO 8 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003>006-010-310230-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
1021 PM EDT SAT MAR 29 2014

...WINTER STORM WARNING IN EFFECT FROM 2 AM SUNDAY TO 8 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-002-310230-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
1021 PM EDT SAT MAR 29 2014

...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO 8 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-310230-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
1021 PM EDT SAT MAR 29 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM SUNDAY TO 8 AM EDT
MONDAY...
...FLOOD WATCH IN EFFECT FROM 8 AM EDT SUNDAY THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-310230-
COASTAL HANCOCK-
1021 PM EDT SAT MAR 29 2014

...FLOOD WATCH IN EFFECT FROM 8 AM EDT SUNDAY THROUGH MONDAY
AFTERNOON...
...GALE WARNING IN EFFECT FROM NOON SUNDAY TO 4 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ030-310230-
COASTAL WASHINGTON-
1021 PM EDT SAT MAR 29 2014

...FLOOD WATCH IN EFFECT FROM 8 AM EDT SUNDAY THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-310230-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1021 PM EDT SAT MAR 29 2014

...GALE WARNING IN EFFECT FROM NOON SUNDAY TO 4 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 3 winter storm. Local standard time, as filed.

Heavy Snow, Northern Penobscot

When
March 30, 2:00 AM EST to March 31, 3:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Southeast Aroostook

When
March 30, 2:00 AM EST to March 31, 3:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

Winter Storm, Central Penobscot

When
March 30, 2:00 AM EST to March 31, 3:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches...along with 2 to 4 inches of snow.

Winter Storm, Southern Piscataquis

When
March 30, 2:00 AM EST to March 31, 3:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches...along with 2 to 4 inches of snow.

Winter Storm, Northern Washington

When
March 30, 2:00 AM EST to March 31, 3:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches...along with 2 to 4 inches of snow.

Heavy Snow, Northwest Aroostook

When
March 30, 7:00 AM EST to March 31, 3:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

Heavy Snow, Northeast Aroostook

When
March 30, 7:00 AM EST to March 31, 3:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505099, 505100, 505103, 505104, 505105, 505101, 505102.